Ask a doctor

I Had Botox 3 Days Ago in my Forehead and Now I Have Horrible Pain. Normal?

I feel like I was hit in the head with a brick. I called the doctor and her assistant picked up and said the pain should go away in 3-4 days. Why is this happening? Is this a sign of something horrible? Is this temporary pain or will it last forever? I am worried sick, does this head ache mean something bad ??

Doctor Answers (10)

Rare event and usually only the first time

+1
Dear Ms. Tel:

A mild or, very rarely, a severe headache can occur after treating a patient's frown lines, and there is a logical reason why this can happen.  The frontalis muscle of the forehead, which is responsible for lifting your brows, is interwoven with the corrugator and procerus muscles (glabellar complex"), which are responsible for drawing your brows together and down. When you relax the muscles of the glabellar complex, the frontalis is then free to contract more, since it is not opposed any longer by the glabellar complex.  This can result in a headache that is akin to a tension headache, which typically responds to Tylenol or Aleve, as well as gentle heat or massage.  If you had both the glabellar complex and the forehead treated the same day, especially if the glabellar complex was treated with Dysport, which takes effect more quickly, and the forehead with Botox or Xeomin, it could be that the glabellar complex released more quickly or thoroughly than the frontalis. These headaches resolve quickly and typically do not recur with subsequent treatments.  Having treated many hundreds of patients, I would say it is uncommon for one to get a headache like this because I have seen it happen in only a few patients.

Having said that, I do hope you let your dermatologist check it out. The other reasons the experts mentioned could have caused the problem, although I have never seen a patient with a hematoma, or "bone bruise" in my practice. How did it turn out for you?


New York Dermatologist
5.0 out of 5 stars 5 reviews

Forehead pain after Botox

+1

The vast majority of people don't have any pain or discomfort after their Botox. Unfortunately, in a small percentage of patients, the needle injection hits a nerve or blood vessel, or even just the act of injecting a muscle, which causes a migraine or headache that can last sometimes up to 1 week, and rarely longer. I would try regular anti-inflammatories or acetaminophen if not contraindicated to settle down the symptoms. Ice packs can help too. This always resolves with a bit of time. ~ Dr. Benjamin Barankin, Toronto Dermatology Centre.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 19 reviews

Head pain after Botox

+1

Is this a headache, or a pain in a focal area of the forehead right at a site of injection?  Does the pain hurt more with certain activities? Does the pain shoot in different areas?  Is there a bump at an injection site? Did the bone get bruised? Is there a collection of blood (hematoma) or an irritation of a nerve? Please see your doctor for them to evaluate you in person as this is not a common reaction.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You might also like...

Headaches can happen after Botox

+1

It is not uncommon for some people to experience a headache for up to a week after a Botox treatment.  However, it if is stonger than a headache or persists for more than a week, please consult your doctor.

Ava Shamban, MD
Santa Monica Dermatologic Surgeon
3.0 out of 5 stars 3 reviews

Botox/ Headache

+1

Botox can cause headaches, migraines, and flu like symptoms. There is no way of knowing ahead of time if this will occur. Always read and educate yourself on the risks involved with any cosmetic/medical procedures. It is rare that excruciating pain lasts longer than 24 hours. 

Joseph Serota, MD
Aurora Plastic Surgeon
5.0 out of 5 stars 11 reviews

Fort Lauderdale Botox

+1

Headaches can occur after injections regardless of technique, and in fact, is one of the first things listed in the possible side effects in the insert. A more intense throbbing pain would suggest a focal hematoma (collection of blood) in the area which can occur as well.  These will typically resolve with alternating ice and warm compresses sometimes by going through the characteristic color changes associated with bruising.

Will Richardson, MD
Fort Lauderdale Dermatologic Surgeon
4.0 out of 5 stars 8 reviews

Botox headache

+1
Headaches can occur infrequently after Botox injections although typically they are not as severe as yours seems to be. Perhaps you are also experiencing some anxiety related to the concerns you are having which is understandable. As long as things appear to be visibly normal and you are not also developing signs of an infection (a very unlikey event) such as redness, swelling, fevers etc. it doesn't sound like anything more. I would keep in touch with your doctor if it doesn't clear in a few days.

Ted Brezel, MD
Long Island Dermatologist
5.0 out of 5 stars 3 reviews

Headaches post Botox treatment

+1

I wouldn't call this a "normal" outcome, but I have seen it happen a few times for maybe 3-4 days post treatment. If you've called your doctor and made them aware of the situation and the assistant said it should resolve within a few days, I'd agree with that. It won't last forever and it's not a sign of a bad injection or outcome.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Headache following a BOTOX treatment is well reported.

+1

The length of time these last varies with the individuals.  In my personal experience, the treatment can trigger migraines in some individuals.  My theories regarding why these heads develop related to muscle tension that is caused by the injection process itself.  A way to test this theory would be to simply inject people with saline in the same area and see if the headaches occur with the same frequency.  This type of data may actually have already been collected in some of the FDA studies designed to evaluate the cosmetic use of botox.  The discomfort should resolve in a few days.

Now this does not mean you should just sit around and wait for that to happen.  Call your injecting physician and make them aware of what is going on.  They may recommend medication or physical measures to help you feel comfortable.  I have had patients who ultimately decided that the post botulinum toxin headache was not worth the treatment benefit.  That is a very rare outcome.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

Headaches are sometimes seen after Botox injections in the forehead

+1

Althoaugh it isn't common, Botox injections into the forehead can sometimes04  cause pain afterwards.  Normally patients describe the pain as a headache.  Most people think it is from the bone being touched with the needle which leads to the pain.  There have been no reports that this symptom is ominous for any impending horrible outcome or side effect.  Usually it last 3-4 days, but I have had patients report the headache for up to 2 weeks. 

Carla R. Retief, MD
Nashville Dermatologic Surgeon
3.5 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.